Hail, Edwards
- When
- April 9, 6:44 PM CST
- Where
- Edwards County, 3.5 mi N of Trousdale
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.870, -99.070
Hail covered the ground. The largest stones were 1 in diameter.
Severe thunderstorms develop during the early evening and produced hail across Edwards and Stafford counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Severe thunderstorms develop during the early evening and produced hail across Edwards and Stafford counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 9, 3:53 PM CST, 2 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 453 PM CDT SAT APR 9 2011 .SYNOPSIS... 09.12Z 250/500 HPA UPPER AIR ANALYSIS INDICATES A LARGE UPPER LEVEL LOW LOCATED OVER THE GREAT BASIN. A STRONG 145 KNOT JET WAS OBSERVED ACROSS THE DESERT SOUTHWEST. AT 500 HPA, VERY COLD TEMPERATURES OF -30 TO -33 DEG C TEMPERATURES WERE SEEN OUT WEST OVER CALIFORNIA. ACROSS THE PLAINS, A WARM 850 HPA PLUME WITH TEMPERATURES IN THE 20S DEG C WERE TYPICAL FROM TEXAS INTO KANSAS. AT THE SURFACE, A DRYLINE EXTENDED ACROSS CENTRAL KANSAS THIS AFTERNOON ASSOCIATED WITH A 992 HPA LOW LOCATED ACROSS EASTERN COLORADO. DEWPOINTS IN THE LOWER 60S WERE EAST OF THE DRYLINE WITH DEWPOINTS IN THE TEENS TOWARDS THE COLORADO BORDER. && .DISCUSSION... DAYS 1-2... TONIGHT: A VERY SYNOPTICALLY AND POTENTIALLY MESOSCALE BUSY DAY TODAY. WEATHER HAZARDS THIS AFTERNOON RANGED FROM FIRE WEATHER, WIND, AND POTENTIAL CONVECTIVE CONCERNS. THE AFOREMENTIONED STRONG SURFACE LOW HAS LED TO STRONG DOWNSLOPING WINDS ACROSS THE WESTERN AND CENTRAL CWFA WITH THE DRYLINE MIXING EAST THROUGH THE DAY. HAVE LARGELY FOLLOWED THE HRRR GUIDANCE IN TERMS OF CONVECTIVE CONCERNS. CURRENTLY THINK THERE IS A THREAT OF SEVERE WEATHER WITH HAIL BEING THE PRIMARY CONCERN ACROSS THE SOUTHEASTERN CWFA. THE HRRR WAS SHOWING CONVECTION DEVELOPING ACROSS BARBER AND NEARBY COUNTIES THIS AFTERNOON/EVENING. RECENT HRRR MODEL RUNS HAVE BACKED OFF, HOWEVER, FEEL IT IS BEST TO LEAVE CHANCE POPS ACROSS THE SE CWFA AS A CUMULUS FIELD HAS INCREASED ALONG THE DRYLINE. DEWPOINTS THIS MORNING WERE IMPRESSIVE (IN THE UPPER 60S) AND PROBABLY WAS A RESULT OF RAINFALL FROM YESTERDAY. ADIABATIC MIXING HAS ALLOWED FOR THE DEWPOINTS TO DROP, HOWEVER THEY ARE STILL RUNNING IN THE LOW 60S TOWARD MEDICINE LODGE. SPC MESOANALYSIS INDICATES ABOUT 3000 J/KG OF SBCAPE ACROSS CENTRAL KANSAS. THE HRRR PERFORMED VERY WELL WITH YESTERDAYS CONVECTION SO FEEL MORE CONFIDENT IN ARRANGING POPS ACCORDINGLY TO SUCH MODEL OUTPUT. PHYSICALLY, CONVERGENCE IN THE WIND FIELD WAS ALSO SEEN ALONG THE DRYLINE WHICH MAY BE ENOUGH TO INITIATE CONVECTION. 0 TO 6 KM SHEAR IS ABOUT 40 KNOTS BUT WITH THE AMOUNT OF CAPE EXPECTED, THE THERMODYNAMIC PROFILE SUGGESTS LARGE HAIL IS THE MAIN THREAT. LCL'S ARE VERY HIGH SO AM NOT EXPECTING MUCH IN THE WAY OF TORNADIC ACTIVITY ALTHOUGH SUPERCELLS WILL CERTAINLY BE WITHIN THE REALM OF POSSIBILITY. OTHERWISE, THE OTHER CONCERNS FOR TODAY WERE FIRE WEATHER AND WIND ISSUES WHICH HAVE BEEN WORKING OUT WELL AS IT WAS QUITE WINDY AND VERY WARM ACROSS WESTERN KANSAS TODAY. THE DRYLINE WILL RETREAT WEST THIS EVENING AND IS EXPECTED TO STALL BISECTING THE FA. VERY MILD LOWS CAN BE EXPECTED SOUTHEAST TOWARDS MEDICINE LODGE WITH A BIT MORE SEASONAL LOWS OUT WEST TOWARDS THE COLORADO BORDER. TOMORROW: THE AFOREMENTIONED WEST COAST UPPER LEVEL TROUGH/LOW WILL EJECT ACROSS THE PLAINS TOMORROW. CONVECTION WILL REMAIN WELL NORTHEAST OF THE DODGE CITY CWFA AS DRY AIR ADVECTS ACROSS THE ENTIRE FA BY TOMORROW AFTERNOON. A VERY STRONG SURFACE LOW AS ADVERTISED BY ALL THE NWP MODELS AROUND 988 HPA WILL CREATE ANOTHER WINDY DAY ACROSS WESTERN KANSAS. THE ATMOSPHERE WILL BECOME VERY MIXED (GENERALLY TO NEAR 650 HPA) WITH 30-40 KNOT HPA WINDS MIXING DOWN TO THE SURFACE RESULTING IN EVEN MORE WIND THAN TODAY. AS A RESULT, HAVE ISSUED A WIND ADVISORY FOR THE ENTIRE CWFA TOMORROW. WINDS WILL SHIFT OUT OF THE NORTHEAST AS A FRONT MOVES ACROSS WESTERN KANSAS BY EVENING. SINCE MOST OF THE MOISTURE WILL BE SCOURED EAST BY THE TIME THIS UPPER LEVEL TROUGH AXIS SLIDES ACROSS, DECIDED TO KEEP SLIGHT CHANCES MAINLY ACROSS THE NORTHWEST/NORTHEAST CWFA ALONG THE FRONT AND IN AN AREA OF ENHANCED FRONTOGENESIS. AM NOT EXPECTING MUCH IN THE WAY OF SIGNIFICANT PRECIPITATION EITHER. WITH THE WINDS AND DRY CONDITIONS, ANOTHER RED FLAG WARNING DAY LOOKS LIKELY BASED OFF NAM/GFS/CONSALL GUIDANCE. HAVE UPGRADED PARTS OF THE FIRE WEATHER WATCH TO A RED FLAG WARNING AS A RESULT. FOR MORE INFORMATION, SEE THE FIRE WEATHER AFD SECTION. MONDAY: MUCH MORE TRANQUIL (LESS WIND) WEATHER CAN BE EXPECTED MONDAY AS UPPER AND SURFACE RIDING BUILDS ACROSS THE PLAINS. TEMPERATURES ARE EXPECTED TO BE FAIRLY SEASONAL. -SUGDEN DAYS 3-7... THE EXISTING EXTENDED GRIDS LOOKED PRETTY GOOD AND FOR THE MOST PART WERE NOT CHANGED. HOWEVER, THE LATEST GFS, ECMWF AND CANADIAN MODELS ALL INDICATE THERE WILL A BE LITTLE MORE WIDESPREAD CHANCE OF THUNDERSTORMS LATE WEDNESDAY NIGHT INTO THURSDAY. SPREAD THE 20 PERCENT CHANCES TO THE NORTH AND BACK TO THE WEST ALONG I-70. THE GFS AND EC MODELS SHOW THE BEST MOISTURE IN OUR EASTERN COUNTIES THEN, BUT A FRONT WILL SETTLE SOUTH INTO OUR NORTHERN CWA BY 12Z THURSDAY. ANOTHER CHANCE FOR THUNDERSTORMS IS SHOWN SATURDAY NIGHT (BEYOND DAY 7, FOR NOW) AS A SHORT WAVE ZOOMS EAST ACROSS THE CENTRAL PLAINS. THREW 20 POPS IN FOR NOW ACROSS OUR NORTHERN 2/3RDS OF THE CWA SATURDAY AND WILL LET LATER SHIFTS ADJUST AS NEEDED. LONG RANGE MODELS ARE IN FAIR AGREEMENT OUT TO ABOUT 96HRS. TUESDAY SHOULD BE DOMINATED BY SOUTHWEST FLOW ALOFT, WITH AN UPPER LEVEL SHORT WAVE COMING THROUGH THE FLOW AND APPROACHING OUR AREA LATE WEDNESDAY. THE EC IS THE ONLY MODEL WHICH FORMS THE WAVE INTO A CLOSED LOW OVER NORTHERN OKLAHOMA AROUND 18Z THURSDAY. IF THE UPPER LOW CUTS OFF, IT WILL SLOW DOWN THE OVERALL UPPER TROUGH MOVEMENT, WHICH WOULD EXTEND PRECIP CHANCES INTO FRIDAY. DO NOT BUY THIS EC CUTOFF LOW SOLUTION AT THIS TIME, AS BOTH THE GFS AND CANADIAN MODELS KEEP IT AS AN OPEN WAVE/TROUGH. TUESDAY AND WEDNESDAY SHOULD BE RELATIVELY WARM WITH HIGHS IN THE MID TO UPPER 70S TUE, AND FROM THE UPPER 60S TO MID 70S (SOUTHEAST) WED. THE CLOUDS, PRECIP, FRONT AND WAVE PASSAGE WILL COOL THINGS DOWN A TAD THURSDAY AND FRIDAY, WITH HIGHS IN LOWER 60S ON THU, IN THE LOWER TO MID 60S FRI, AND IN THE UPPER 60S TO MID 70S ON SAT. LEFT WINDS AND DEW POINTS AS THEY WERE. NO OTHER CHANGES MADE TO THE GRIDS. && .AVIATION... WINDS WILL BE THE KEY FORECAST ELEMENT THROUGH 01-02Z THIS EVENING. A DRY LINE HAS MARCHED THROUGH SOUTHWEST KANSAS, ALLOWING DRY AIR TO FILTER IN AT THE LOWER LAYERS. AT THE SAME TIME, STRONG WINDS IN THE MID LEVELS HAVE MIXED DOWN TO THE SURFACE AND WERE FROM THE SOUTHWEST AT 26G36KTS AT THE 3 TAF SITES. THESE SOUTHWEST WINDS WILL CONTINUE UNTIL THE DAY TIME HEATING IS LOST, GENERALLY BETWEEN 10/01-02Z. AFTER THAT, WINDS WILL SHIFT BACK SOUTH AND BE 12 TO 15 KTS. VFR CIGS AND VSBYS WILL PREVAIL THROUGH THE 24 HOUR TAF PERIOD. && .FIRE WEATHER... BUSY AFTERNOON IN TERMS OF FIRE WEATHER CONCERNS. AN IMPRESSIVE DRYLINE SURGE HAS TAKEN PLACE THROUGH THE DAYLIGHT HOURS WITH DEWPOINTS DROPPING FROM THE 50S DOWN INTO THE TEENS ON AVERAGE ACROSS A GOOD CHUNK OF THE CWFA. AS OF THIS AFTERNOON, THE DRYLINE EXTENDS ROUGHLY FROM SMITH CENTER DOWN TO COLDWATER. RELATIVE HUMIDITIES IN THE WAKE OF THE DRYLINE HAVE CRASHED DOWN INTO THE SINGLE DIGITS. IN ADDITION TO THE LOW RH'S, SUSTAINED SOUTHWESTERLY WINDS OF 25 TO 35 MPH HAS CREATED CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND THE WARNING HAS BEEN WORKING OUT NICELY AS FAR AS VERIFICATION IS CONCERNED. WILL LET THE RED FLAG WARNING RIDE UNTIL THE ORIGINAL EXPIRATION TIME OF 10.01Z. OF NEXT CONCERN IS RED FLAG CONDITIONS FOR TOMORROW. ALTHOUGH TOMORROW WILL NOT BE AS HOT AS TODAY, WE WILL CONTINUE TO SEE LOW RELATIVE HUMIDITIES IN THE 10 TO 15 PERCENT RANGE SUNDAY. WINDS WILL ALSO BE STRONGER WITH SOUTHWESTERLY TO WESTERLY WINDS OF 30 TO 40 MPH WITH GUSTS LIKELY OVER 50 MPH. AS A RESULT, HAVE UPGRADED THE FIRE WEATHER WATCH TO A RED FLAG WARNING. I HAVE LOWER CONFIDENCE TOWARDS MY NORTHWEST COUNTIES TOMORROW AS THIS AREA WILL BE CLOSER TO AN APPROACHING COLD FRONT AND HENCE RECOVERING RELATIVE HUMIDITIES. THE WARNING FOR TOMORROW COORDINATES WELL WITH THE DAY TWO SPC FIRE WX OUTLOOK. -SUGDEN && .PRELIMINARY POINT TEMPS/POPS... DDC 53 70 40 71 / 0 10 10 0 GCK 49 66 38 70 / 10 20 20 0 EHA 44 65 37 69 / 0 10 10 0 LBL 49 68 40 70 / 0 10 10 0 HYS 56 70 41 67 / 0 20 20 0 P28 63 75 43 72 / 30 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR KSZ030-031-043>046-061>065-074>080-084>089. WIND ADVISORY UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR KSZ030- 031-043>046-061>065-074>079-084>088. WIND ADVISORY FROM 11 AM CDT /10 AM MDT/ TO 8 PM CDT /7 PM MDT/ SUNDAY FOR KSZ030-031-043>046-061>066-074>081-084>090. RED FLAG WARNING FROM 11 AM TO 8 PM CDT SUNDAY FOR KSZ031-046- 063>066-074>081-084>090. && FN36/12/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 411 PM CDT SAT APR 9 2011 KSZ030-031-043>046-061>066-074>081-084>090-101000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 411 PM CDT SAT APR 9 2011 /311 PM MDT SAT APR 9 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT A RED FLAG WARNING REMAINS IN EFFECT FOR LOCATIONS WEST OF A HAYS TO COLDWATER LINE THROUGH EARLY EVENING. PLEASE SEE THE LATEST FIRE WEATHER MESSAGE FOR ADDITIONAL DETAILS. A WIND ADVISORY REMAINS IN EFFECT FOR LOCATIONS WEST OF A HAYS TO ASHLAND LINE THROUGH EARLY EVENING. PLEASE SEE THE LATEST WEATHER MESSAGE FOR ADDITIONAL DETAILS. A SLIGHT THREAT OF SEVERE THUNDERSTORMS WILL EXIST THROUGH THIS EVENING ALONG AND EAST OF A LARNED TO COLDWATER LINE. ALTHOUGH THE COVERAGE OF STORMS WILL BE VERY LIMITED...CONDITIONS WILL SUPPORT RAPID INTENSIFICATION OF ANY STORMS THAT CAN DEVELOP DURING THE EARLY EVENING HOURS. VERY LARGE HAIL UP TO BASEBALL SIZE WILL BE THE PRIMARY THREAT FROM ANY STORMS THAT DO FORM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A RED FLAG WARNING IS IN EFFECT FOR LOCATIONS SOUTHEAST OF A JOHNSON CITY TO HAYS LINE FROM LATE SUNDAY MORNING AND LASTING THROUGH SUNDAY EVENING. PLEASE SEE THE LATEST FIRE WEATHER MESSAGE FOR ADDITIONAL DETAILS. A WIND ADVISORY IS IN EFFECT FOR ALL LOCATIONS IN SOUTHWEST AND SOUTH CENTRAL KANSAS. PLEASE SEE THE LATEST WEATHER MESSAGE FOR ADDITIONAL DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM THIS AFTERNOON AND LASTING INTO THE MID EVENING HOURS FOR LOCATIONS EAST OF A LARNED TO COLDWATER LINE. EMERGENCY MANAGERS...LAW ENFORCEMENT AND SPOTTER GROUPS SHOULD MAKE PREPARATIONS NOW FOR QUICK DEPLOYMENT THIS AFTERNOON. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 18
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
717 PM CDT SAT APR 9 2011
KSZ065-066-079>081-100100-
EDWARDS-KIOWA-PAWNEE-PRATT-STAFFORD-
717 PM CDT SAT APR 9 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EDWARDS...NORTHERN
KIOWA...NORTHWESTERN PRATT...SOUTHEASTERN PAWNEE AND SOUTHWESTERN
STAFFORD COUNTIES...
AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR GREENSBURG...MOVING
NORTHEAST AT 55 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.
LAT...LON 3807 9920 3810 9879 3783 9872 3749 9926
3756 9944
TIME...MOT...LOC 0017Z 216DEG 48KT 3758 9929
FINCHThe Dodge City radar (KDDC), 80 km away, was scanning. The volume nearest the first event began at 00:43 UTC.
8 hail. Local standard time, as filed.
Hail covered the ground. The largest stones were 1 in diameter.
Penny to golf ball sized hail was covering the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305771, 305772, 305778, 305780, 305781, 305782, 305783, 305784.